Iowa, 2018

Flooding in Iowa, June 26 to 30, 2018

June 26 to 30, 2018 · NWS FSD · 2 events in 2 counties and zones

Starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains and interacted with a nearly stationary region of baroclinicity during the following week. High precipitable water and persistent lift forcing resulted in a widespread 3 to 6 inches of rainfall, with amounts from 7 to 11 inches around the Iowa Great…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains and interacted with a nearly stationary region of baroclinicity during the following week. High precipitable water and persistent lift forcing resulted in a widespread 3 to 6 inches of rainfall, with amounts from 7 to 11 inches around the Iowa Great Lakes. Crop and pasture land was inundated for almost a month, along with many roads and city parks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 4:52 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 26, 4:52 AM CST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
552 AM CDT Tue Jun 26 2018

.SHORT TERM...(Today and Tonight)
Issued at 342 AM CDT Tue Jun 26 2018

Per satellite, the upper level low that has been affecting our area
is presently centered over eastern NE/western IA early this morning.
The system will continue to push off to the northeast, becoming
situated over the Upper Mississippi Valley by this evening. Radar is
indicating only very isolated showers remaining over our area at
this time, but there will be a continuing threat of scattered
showers and isolated thunderstorms, mainly from the Interstate 29
corridor and eastward, into the afternoon in association with the
trowal wrapping back around the system. Clouds will be slow to
decrease from west to east through the day, keeping temperatures in
the lower/mid 70s over eastern central SD/southwestern MN, to upper
70s to lower 80s over the remainder of the area.

Clouds will continue to decrease tonight with temperatures in the
lower 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 342 AM CDT Tue Jun 26 2018

On Wednesday a weak shortwave tracks across the area, bringing a
small threat of showers and thunderstorms to the Highway 14 corridor
in the vicinity of low level convergence with a boundary draped from
west to east along the northern edges of our CWA. With warming
thermal profiles, highs will edge up into the lower to mid 80s
across the area.

The theme for Thursday and Friday will be warming temperatures as an
upper level ridge builds across the region during that time frame.
This will result in high temperatures in the upper 80s to lower 90s
both days, feeling even more uncomfortable with dewpoints in the
upper 60s to lower 70s. Precipitation chances will be minimal
through the end of the week.

A southwesterly upper level flow develops on Saturday as an upper
level trough over the western CONUS moves eastward. This will usher
in better rain chances for Friday night through Saturday evening.
There does not appear to be widespread heavy rain during this
period, though locally heavy rain could occur in stronger
thunderstorms. The upper level trough for the most part shears off
to our north on Sunday into Monday, but will bring temperatures back
to close to normal for the weekend into the start of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 546 AM CDT Tue Jun 26 2018

MVFR/IFR ceilings with patchy fog across the area this morning will
improve through the late morning into mid afternoon. Otherwise, a
few showers and isolated thunderstorms will be possible mainly
east of Interstate 29 into the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Jun 26, 3:49 AM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Tue Jun 26 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-271000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-
Lincoln SD-Yankton-Clay SD-Union-
449 AM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Due to recent heavy rainfall, river flooding will continue in
some locations. Those with interest along area rivers will want to
remain alert and take action if necessary. For specific river
details, visit:  https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very warm temperatures and high relative humidity will result in a
heat index of near 100 degrees across the area on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038>040-050-052>055-057>061-063>065-068-271000-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
449 AM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very warm temperatures and high relative humidity will result in a
heat index of near 100 degrees across the area on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Ida

When
June 26, 11:00 AM CST to June 30, 11:59 PM CST
Where
Ida County, 11.22 mi WNW of Holstein to 9.02 mi WNW of Holstein
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.560, -95.742

A week of prolific rainfall ending June 26 resulted in a widespread 4 to 7 inches of rainfall, much of which occurred on June 20 and 24. Specific weekly totals included 3.65 east of Sioux Rapids, 4.00 at Cherokee, 4.90 north of Cleghorn, 4.03 at Spencer and 6.70 near Everly. Major flooding occurred with significant amounts of crop and pasture land inundated as the river crested at Correctionville (gage site CRRI4) at 4.6 feet above flood stage on June 30. The river remained in major flood stage at the end of the month.

Flood, Woodbury

When
June 26, 11:00 AM CST to June 30, 11:59 PM CST
Where
Woodbury County, 5.14 mi E of Pierson to 6.27 mi SW of Anthon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.560, -95.780

A week of prolific rainfall ending June 26 resulted in a widespread 4 to 7 inches of rainfall, much of which occurred on June 20 and 24. Specific weekly totals included 3.65 east of Sioux Rapids, 4.00 at Cherokee, 4.90 north of Cleghorn, 4.03 at Spencer and 6.70 near Everly. Major flooding occurred with significant amounts of crop and pasture land inundated as the river crested at Correctionville (gage site CRRI4) at 4.6 feet above flood stage on June 30. The river remained in major flood stage at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765961, 765962.